Back to Journals » Neuropsychiatric Disease and Treatment » Volume 14

Allergy to chlorpromazine and valproic acid following carbamazepine hypersensitivity in a patient with an HLA-B*4601 allele

Authors Sakurada K, Kozaru T, Yamada K, Nibuya M, Nagata K, Suzuki E

Received 16 January 2018

Accepted for publication 23 February 2018

Published 4 May 2018 Volume 2018:14 Pages 1139—1142

DOI https://doi.org/10.2147/NDT.S162261

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Andrew Yee

Peer reviewer comments 2

Editor who approved publication: Dr Taro Kishi


Kumi Sakurada,1,* Takeshi Kozaru,2,* Kazuo Yamada,1 Masashi Nibuya,1 Kiyoshi Nagata,3 Eiji Suzuki1

1Department of Psychiatry, 2Department of Dermatology, 3Department of Environmental and Health Science, Tohoku Medical and Pharmaceutical University, Sendai, Miyagi, Japan

*These authors contributed equally to this work

Abstract: A 73-year-old man, exhibiting psychomotor excitement after traumatic brain injury, developed allergic cutaneous eruptions and hepatic inflammation that did not resolve after the cessation of carbamazepine (CBZ). Fusing maculopapular erythema was observed in the face, neck, presternal region, and bilaterally in the forearms and feet. A drug-induced lymphocyte stimulation test revealed hypersensitivity to chlorpromazine (CPZ) and valproic acid (VPA), as well as to CBZ. The allergic reaction with eosinophilia to CPZ and VPA was suspected to have emerged following CBZ hypersensitivity, since previous treatment with CPZ and VPA prior to the introduction of CBZ had not been associated with adverse reactions earlier in the course of treatment. Recent studies have indicated linkages between severe CBZ hypersensitivity – but not mild CBZ hypersensitivity – and specific leukocyte antigens, HLA-B*1502 and HLA-A*3101, in Asian and European populations. The present case exhibited the HLA-B*4601 allele, which is associated with a high relative risk for the development of CBZ-induced maculopapular eruptions in Japanese and Han Chinese populations. Although cross-hypersensitivity among aromatic compounds, including CBZ and CPZ, is well-established, data regarding CBZ allergy-associated hypersensitivity to VPA are limited. In the present case, a cutaneous allergy to mianserin (a tetracyclic antidepressant) was also observed later in the course of treatment, suggesting additional cross-reactivity exists among aromatic psychotropic drugs. Thus, the association between the HLA-B*4601 allele and allergic reactions to VPA, aromatic psychotropic drugs, and CBZ should be further examined in future studies.

Keywords: human leukocyte antigen, pharmacogenomics, maculopapular erythema, carbamazepine, chlorpromazine, valproic acid

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]